Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Quad Cities, IA

May 22, 2001Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2001, 2:04 PM CDT for Whiteside County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 2001, 2:04 PM CDT (19:04 UTC)
Expired
May 22, 2001, 2:45 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 221905
SVRMLI
ILC195-221945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 245 PM CDT

* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NRAR NEWTON
  CORNERS...OR 9 MILES SOUTHEAST OF CLINTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   3 MILES NORTH OF ERIE...NOW!
   FENTON BY 210 PM CDT.
   LYNDON BY 215 PM CDT.
   ROUND GROVE BY 220 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4178 9025 4164 9017 4168 8970 4188 8970U

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:35 AM CDT, 11 hours 29 minutes earlier.

Area forecast discussion, May 22, 2:35 AM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CDT TUE MAY 22 2001

.OVERVIEW...UNSEASONABLY STRONG UPPER TROUGH STARTING TO CLOSE OFF
OVER NORTHERN PLAINS WITH LOTS OF COLD AIR SPILLING IN BEHIND SYSTEM.
LEADING EDGE OF CLOUDS SPINNING INTO NORTHERN IOWA NOW APPROACHING
HIGHWAY 20 CORRIDOR AND MOVING SLOWLY SOUTHEAST AT 15-20 MPH.  CLEAR
SKIES ALLOWING TEMPERATURES TO FALL INTO 40S OVER REGION AS OF 06Z
DESPITE WEST WINDS OF 10 TO 15 MPH. UPPER AIR ANALYSIS SUPPORTS
CLOSURE OF SYSTEM OVER REGION WITH LITTLE MOVEMENT OF CLOSED SYSTEM.

...CLOUDS AND PRECIP CHANCES AND JUST HOW COLD WILL BE FORECAST
CHALLENGE...

.DIAGNOSIS AND DAY 1...MODELS SHOW CLOSED SYSTEM SETTING UP NEXT
SEVERAL DAYS WITH SOME VARIANCE ON RAINFALL AND AMOUNT OF COLD
AIR. AGAIN NORMAL PROBLEM OF ETA PRECIPITATION QUESTIONABLE...AVN
TEMPS TOO COOL AS HAS BEEN CASE SINCE LAST WEEK MODEL CHANGES.
SO WILL AGAIN...USE BLEND OF STRENGTHS OF NGM(POPS/TEMPS)...
AVN(FORCING) AND ETA(SFC FEATURES) FOR FORECAST. SATELLITE SUPPORTS
DAY STARTING OUT PARTLY/MOSTLY SUNNY MOST AREAS EARLY AND THEN CLOUDS
MOVING IN FROM NW COMBINED WITH DIABATIC HEATING FOR AN INCREASING
CHANCE OF RAIN...ESPECIALLY NORTH OF I-80 BY PM. WILL GO WITH
TEMPERATURES NEAR FWC AND MAV. WEST WINDS OF 10 TO 20 MPH TO KEEP
THINGS BRISK AND UNSEASONABLY COOL WITH MAX TEMPS 15 DEGREES OR MORE
BELOW NORMAL. TONIGHT...LOW CHANCE POPS WITH LOTS OF CLOUDS WITH
CYCLONIC FLOW AND TEMPERATURES AGAIN SLIGHTLY ABOVE GUIDANCE DUE TO
CLOUDS WHICH ARE ALREADY IN FORECAST.

.DAY 2...NEAR RECORD COLD DAY AS DEEPLY OCCLUDED UPPER LOW SLIDES
DIRECTLY OR ALMOST DIRECTLY OVERHEAD WITH LOTS OF CLOUDS AND LIGHT
RAIN TO LIMIT HEATING FROM UPPER LOW.  MAV GUIDANCE REMAINS A TAD TOO
COOL AND WILL GO SLIGHTLY COOLER THAN FWC FOR TEMPS WITH LIKELY POPS
OF RAIN EXCEPT HIGH CHANCE SOUTH SECTIONS. AVN COLD BIAS IS STILL
SIGNIFICANT BUT EACH RUN HAS BEEN A DEGREE OR TWO WARMER PAST 3-4
RUNS. THUS...HIGHS TO REMAIN IN 50S AND POSSIBLY LOWER 50S NW
SECTIONS. WEDNESDAY NIGHT AGAIN CHANCE POPS WITH LOWS A CATEGORY
ABOVE IN GENERAL FROM WARMEST FWC VS TOO COOL MAV DUE TO CLOUDS.
RECORD MIN MAXES ARE MLI...59 AND AND DBQ...57 SO MAXIMUM TEMPS
RECORDS ARE THREATENED SO WILL USE NEAR RECORD COLD WORDING FOR
HIGHS.

.EXTENDED (THU-MON)...ALL MEDIUM MODELS STILL KEEP REGION UNDER
STRONG CYCLONIC FLOW FROM UPPER LOW THROUGH SATURDAY AND SOMEWHAT
INTO SUNDAY.  WILL AGAIN RAISE POPS TO LIKELY THURSDAY FOR DAY 3 FROM
WRAPAROUND POPS.  CLOUDS AND POPS REMAIN THRU SATURDAY BUT LEAVE FOR
DAY FOLKS TO ADJUST AS ALREADY HAVE SHOWERS FOR FRIDAY .  MAX TEMPS
ON THURSDAY MAY REMAIN WITHIN A FEW DEGREES OF EXISTING COLD MINIMUM
MAX TEMPERATURE RECORDS...THEN VERY SLOW MODIFICATION INTO WEEKEND.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

In the hours before

Special weather statement, May 22, 12:24 PM CDT, 1 hour 40 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1224 PM CDT TUE MAY 22 2001

...SCATTERED THUNDERSTORMS THIS AFTERNOON...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH COLD AIR ALOFT TO
TRIGGER SHOWERS AND THUNDERSTORMS OVER THE REGION THIS AFTERNOON.
A VERY LOW FREEZING LEVEL WILL MEAN THAT MANY OF THE SHOWERS AND
THUNDERSTORMS WILL PRODUCE SMALL HAIL...WITH SOME OF THE STRONGER
THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO NEAR THREE QUARTERS OF AN
INCH AND GUSTY WINDS OF NEAR 45 MPH. ALSO...IN THE STRONGER STORMS
THE HAIL MAY LAST FOR SEVERAL MINUTES...AND COULD COVER THE GROUND IN
SOME LOCATIONS.

IN ADDITION TO THE SMALL HAIL...CONDITIONS ARE ALSO FAVORABLE FOR
COLD AIR FUNNELS. THESE COLD AIR FUNNELS ARE GENERALLY WEAK AND
RARELY TOUCH DOWN. HOWEVER...IF YOU OBSERVE ONE OF THESE FUNNELS
APPROACHING THE GROUND...SEEK SHELTER IMMEDIATELY...AS THEY CAN
PRODUCE VERY STRONG WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

05
Local storm report, May 22, 1:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT TUE MAY 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1016 AM    FAIRBANK                  IA   .25 INCH HAIL
05/22/01   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1048 AM    KEWANEE                   IL   .25 INCH HAIL
05/22/01   HENRY                          REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.